Last reply 6 months ago
Advice about Copaxone and others

Hello All,
What a glorious day !! I can smell spring in the air.

My question is regarding Copaxone and choices for treatment.

I was on Tecfidera until a week past friday, that’s when my blood results came back with eosinophils at 3.5 (normal range 0.0-0.5) This indicated a ‘significant drug allergy’. So the MS consultant has ordered a stop on the Tecfidera, a rest of a few weeks until I see the MS nurse on 13th April, and then to start Copaxone. I must admit that I feel flipping brilliant having now stopped the Tecfidera,…energy in abundance, fantastic mood, appetite and guts back to normal..

We apparently are limited in choices because some of the other DMTs are ‘too closely related to Tec and therefore would potentially cause allergic reaction too’. Also there are a few coexisting issues, eg blood clotting disorder…So although this Copaxone is less efficient than Tec, ie a step down, or backwards, it is the one they recommend.

Is there anyone else with a similar experience?
Can anyone pass comment on Copaxone, any issues, and ANY ADVICE ??
Would you recommend, going for the 20s or the 40s?
How did you find the post reactions and how did you deal with it or compensate ?

thanks in advance for any comments
Love to you all on this wonderful day !!
Ems x

Add categories

Browse categories and add by clicking on them

You can remove current categories below by clicking the ‘x’.


stumbler
6 months ago

@pikilily , not sure about Spring down here, but we live in hope.

There’s been a lot of information posted about Copaxone, so pop the term in the Search engine (magnifying glass, top left) and see what it throws up. 😉


pikilily
6 months ago

thanks @stumbler, I did have search, but didn’t find an awful lot of info…will try again.
Cheers Ems x


californiadreamin
6 months ago

There are many more effective choices available that actually slow down long term progression. To me that’s the key more then just slowing down relapses. Watch this quick video. Dr boater is a good neurologist at a major ms center.

Follow his channel or others and take a look at all the other dmts available.

If that drug is right for you then you should go for it. However if that was given to you because your doctor isn’t really up to date on things make sure to get the suoport you need.


aabreu
6 months ago

@californiadreamin
Good one. Why would anyone want to play it safe when it comes to brain damage? Hit it hard as you can as early as possible is my thought.
There are some other considerations like PML and infertility though.


californiadreamin
6 months ago

So I think much is because of lack of full information when making a decision. For instance most of the really bad things with tecfidera like pml are either from downshifting from tysabri or very low lymphocytes. The later can be watched for and only happens after prolonged exposure. As long as you have the right monitoring some of the worst things that can happen, don’t actually happen any more. Those were side effects when the drug was new but now they know how to monitor and avoid it.

So it’s important in the risk calculation to see how likely it is you will experience some of these negative effects. Many doctors don’t calculate this risk properly for patients.


bernadette
6 months ago

I’m very surprised Copaxone would be suggested as the evidence points to it being less effective than Techfidera! I would say NO WAY to your team, its a backward step whichever way you look at it
my experience with Copaxone was initially with daily injections which were a drag, was then on the 3 times a week which was easier to fit in but was more painful – I applied an ice-pack for 25mins afterwards (10 mins after the daily ones) but the damage to my skin (indentations) were more obvious within weeks
After 8 months of Copaxone I took myself off it because I had so many of the listed side effects (not just the short listbtw) and felt it was destroying my body and soul. I hadn’t had a replapse. I was then given Techfidera and have been on it for 9 months. Am pleased to read that you feel flipping brilliant after you stopped it, I feel grotty on it. I felt brilliant when I stopped Copaxone!!!


bernadette
6 months ago

btw just watched the video posted by californiadreamin ‘the sins of the father’ and found it very very interesting. My neurologist has a brilliant reputation, also lovely man, and I have a lot of respect for him but he is definitely old school. I am exasperated by my experiences to date.
Also, lesson learnt the hard way… when looking up side effects I recommend you go to the eMC (electronic Medicines Compendium) where you can read more detailed lists than you will ever be provided by the hospitals, or even reputable organisations like the MS Trust.
Spring is here 😉


andrea-rose
6 months ago

Hi
Copaxone was my first choice when I started with my therapy in 2014, so I don’t have any experience with any other medication.
For me Copaxone works well. I inject daily because I think the body can cope better with that. I don’t have any of the side effects apart that the skin and muscles hurt up to 10-30 mins after the injection – sometimes it can be very painful. And yes, also the skin gets quite bad. But that’s the price I decided to pay for a normal life for the rest of the day.
I have some good creams and lotions I apply daily to keep the skin moist and healthy. I also take vitamins and additional vitamin D. Sport and a balanced diet help me to relax.

Hope you find the best possible match for you soon.

Enjoy the spring and soak in the energy 🙂


lizajane
6 months ago

I just started on Copaxone 3 times a week. I have a little bruise on my belly along with a hot rex patch and now a red patch on my upper arm. I am playing it safe, if you will. I don’t want a brain infection and feel that for almost 50, this is the right path for me. I’d like to just take a pill and be done, just scared. I’ve heard of many people taking Copaxone, still… I’m very new at this though 4 shots in😔💗


pikilily
6 months ago

Thanks for the comments guys,
My MS consultant is an MS specialist, very forward thinking, yet cautious. He had me on Tecfidera as a hit it hard first line.. however no matter how good that drug was, if I am allergic to it it’s no use for me. I persevered with Tecfidera for two months in spite of the allergic GI reactions. I have noticed, even at only 12 days off it, the MS type symptoms are reappearing. Balance deteorating, coordination going downhill, spasms increasing.. tingling, numbness..etc
His choice of Copaxone is what he feels is safest for me. He acknowledged that it is less effective, but some of the other drugs could kill me. No point having an MS free, dead patient!! He has to balance to probability of me reacting badly to the drug with it’s efficacy!! And, I respect that he has my interests in mind.
As far as I am concerned any DMT is going to be better than nothing.. still got a lot of research to do, yet. I would love to find out which of the DMTs are related to Tecfidera


stumbler
6 months ago

@pikilily , Tecfidera, Dimethyl Fumarate is out on its own as a DMT.


pikilily
6 months ago

Ohh right, I was told by the MS nurse that Dr O’Riordan had said that there were a few that were related to Tecfidera somehow. I will question that again.
Cheers Ex


californiadreamin
6 months ago

@pikilily why not Gilenya?


stumbler
6 months ago

@pikilily , there may be DMTs of a similar efficacy, but they all work in slightly different ways.


pikilily
6 months ago

I think Gilenya is not a good choice for me because I am bradycardic already. Resting pulse rate 40- 45, My pulse can drop as low as 36bpm which starts making folks nervous..lol.. I had a short anaesthetic a few years ago and it dropped to 28.. the anaesthetist was a bit p’d off … hehehe


edgarleroy
6 months ago

I think that your neuro is allowing your WBCs to recover to more normal levels after stopping the tecfidera, using copaxone as a safe drug. Something’s better than nothing. When some time passes, you should be able to go onto something better.

Join Shift.ms to reply to this post.

Become part of the community so you can chat, compare and learn from other MSers.